Hail, Colfax
- When
- July 5, 2:15 PM MST
- Where
- Colfax County, 5.7 mi ENE of Van Houten
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.810, -104.440
A fresh supply of moisture behind a back door cold front, along with good directional shear, produced large hail and high winds over the eastern plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A fresh supply of moisture behind a back door cold front, along with good directional shear, produced large hail and high winds over the eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 5, 1:57 PM MST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 257 PM MDT SUN JUL 5 2009 .DISCUSSION... HIGH PRESSURE TO BUILD OVER NM THROUGH THE UPCOMING WEEK. WEAK NW FLOW ALOFT WITH SE WINDS AT THE SURFACE...COMBINED WITH PLENTY OF MOISTURE...HAS LED TO A SVR TSTM WATCH IN THE NE FOR LATE THIS PM AND EVE. CNTRL AND SRN AREAS ARE ALSO SEEING TSTMS WITH LOCALLY HEAVY RAIN...THANKS TO A FRESH SUPPLY OF LOW LEVEL MOISTURE BEHIND LAST NIGHTS BACK DOOR FRONT. FAR NW PORTION OF THE STATE HAS DRIED OUT ENOUGH TO PREVENT NOTHING MORE THAN A SHOWER. THIS DRYING TREND WILL CONTINUE ACROSS THE NW ON MON BUT ONLY SLIGHTLY. RESIDUAL MOISTURE WILL CONTINUE TO AID IN STORM DEVELOPMENT MON PM AND EVE...ESPECIALLY OVER THE E. MUCH MORE SIGNIFICANT DRYING IS FORECAST FOR TUE AND BEYOND AS THE HIGH BEGINS TO STRENGTHEN OVER NM. A FEW STORMS MAY LINGER IN THE E AND SW ON TUE...THEN THE ONLY CONVECTION LOOKS TO BE CONFINED TO THE HIGH TERRAIN OF THE SW ON WED...THE SW AND WC MOUNTAINS ON THU AND THE WRN AND NRN MOUNTAINS FRI THROUGH NEXT WEEKEND. THIS ASSUMES THE RIDGE OF HIGH PRESSURE ALOFT WILL BE JUST FAR ENOUGH N AND E TO ALLOW A LITTLE MONSOON MOISTURE TO SEEP INTO THE W AND EVENTUALLY NRN NM. MUCH WARMER WEATHER WILL BE THE RULE THIS COMING WEEK WITH NEAR RECORD HIGHS POSSIBLE IN MANY AREAS FOR THE MID AND LATE WEEK PERIOD. CHJ && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE EASTERN TWO THIRDS OF OUR AREA FROM LATE AFTERNOON UNTIL ABOUT MIDNIGHT. A FEW SHOWERS AND STORMS WILL LINGER OVERNIGHT. AS MOST OF THE SHOWERS AND THUNDERSTORMS MOVE EAST OF THE CENTRAL MOUNTAINS THEY WILL GENERATE LOCAL EASTERLY CANYON WINDS INTO THE RIO GRANDE VALLEY THIS EVENING. PATCHY BKN TO OVC CIGS AOB 3000 FT AGL WILL LIKELY DEVELOP OVER THE EASTERN PLAINS FROM LATE TONIGHT INTO EARLY MONDAY MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... ALTHOUGH THE DEEP MOISTURE PLUME HAS BEEN SUPPRESSED SOUTH OF OUR AREA TODAY...ENOUGH RESIDUAL LOW AND MID LEVEL MOISTURE LINGERS TO ALLOW FOR SHOWER AND THUNDERSTORM DEVELOPMENT FOR THE EASTERN TWO THIRDS OF OUR AREA THROUGH MONDAY. HOWEVER A DRYING TREND WILL BEGIN WEST OF THE CONTINENTAL DIVIDE MONDAY AS WESTERLY SURFACE WINDS BRING IN DRIER AIR FROM NORTHERN ARIZONA. THE DRIER AIR WILL SPREAD FURTHER EAST AND SOUTH TUESDAY. HIGH PRESSURE ALOFT WILL BUILD OVER NEW MEXICO WEDNESDAY TO FURTHER SUPPRESS CONVECTIVE ACTIVITY WHILE ALLOWING DAYTIME TEMPERATURES TO SOAR 5 TO 10 DEGREES ABOVE NORMAL. HOTTER AND MOSTLY DRY CONDITIONS ARE LIKELY TO PREVAIL THURSDAY AND FRIDAY. MINIMUM RH VALUES WEDNESDAY THROUGH FRIDAY WILL LIKELY DROP INTO THE TEENS OR AT LEAST 20S AT THE LOWER ELEVATIONS. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 61 95 57 95 / 10 10 10 0 GALLUP.......................... 52 89 51 90 / 10 10 10 0 GRANTS.......................... 54 89 53 92 / 20 10 10 0 GLENWOOD........................ 59 96 57 95 / 30 20 20 0 CHAMA........................... 46 82 44 80 / 30 20 20 0 LOS ALAMOS...................... 57 86 54 87 / 30 30 20 0 RED RIVER....................... 44 77 42 78 / 40 30 30 10 TAOS............................ 51 86 47 88 / 40 40 20 5 SANTA FE........................ 55 87 55 90 / 30 30 30 5 SANTA FE AIRPORT................ 58 89 57 92 / 30 20 20 0 ESPANOLA........................ 57 92 54 93 / 30 20 20 0 ALBUQUERQUE HEIGHTS............. 67 92 66 94 / 30 10 20 0 ALBUQUERQUE VALLEY.............. 63 93 63 95 / 30 10 10 0 ALBUQUERQUE FOOTHILLS........... 62 88 62 91 / 30 10 20 0 ALBUQUERQUE WEST MESA........... 64 92 63 95 / 30 10 10 0 SOCORRO......................... 63 92 63 93 / 40 20 20 0 SANDIA PARK/CEDAR CREST......... 52 83 51 85 / 30 20 20 5 MORIARTY/ESTANCIA............... 56 88 55 91 / 40 30 30 10 CARRIZOZO....................... 59 89 60 94 / 30 30 30 10 RUIDOSO......................... 51 81 53 84 / 40 30 30 10 RATON........................... 54 86 51 91 / 40 30 30 10 LAS VEGAS....................... 53 84 53 88 / 40 40 30 10 ROY............................. 60 85 59 87 / 40 30 30 10 CLAYTON......................... 60 87 61 94 / 40 30 30 10 SANTA ROSA...................... 60 90 60 95 / 40 30 30 10 TUCUMCARI....................... 64 91 64 99 / 40 30 30 10 FORT SUMNER..................... 65 91 65 97 / 30 30 30 10 CLOVIS.......................... 63 88 65 96 / 30 20 40 5 PORTALES........................ 65 90 67 94 / 30 20 40 5 ROSWELL......................... 67 93 68 100 / 30 20 30 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN JUL 5 2009 NMZ001>021-026-061200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING OVER NORTHEAST NEW MEXICO...WHERE LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE. IN ADDITION...HEAVY RAINFALL FROM SLOW MOVING SHOWERS AND THUNDERSTORMS COULD LEAD TO LOCALIZED AREAS OF FLOODING OVER NORTHERN AND CENTRAL NEW MEXICO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY OVER NORTHEAST AND EAST CENTRAL NEW MEXICO ALONG THE TEXAS BORDER...WHERE LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. ELSEWHERE...SHOWERS AND THUNDERSTORMS ON MONDAY MAY PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO FLOODING. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR COLFAX...UNION...MORA...HARDING AND SAN MIGUEL COUNTIES DUE TO SEVERE THUNDERSTORM DEVELOPMENT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE...OR BY CALLING 1-888-386-7637.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 136 PM MDT SUN JUL 5 2009 NMZ008-052000- WEST CENTRAL MOUNTAINS- 136 PM MDT SUN JUL 5 2009 ...STRONG THUNDERSTORM MOVING OVER CENTRAL CIBOLA COUNTY... AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES WEST OF ACOMA PUEBLO. MOVEMENT WAS SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL CIBOLA COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 146 PM MDT SUN JUL 5 2009 NMZ004-052015- SANGRE DE CRISTO MOUNTAINS- 146 PM MDT SUN JUL 5 2009 ...STRONG THUNDERSTORM MOVING OVER TAOS COUNTY... AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHWEST OF QUESTA. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARROYO SECO...LAMA...SAN CRISTOBAL AND VALDEZ. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 217 PM MDT SUN JUL 5 2009 NMZ004-005-011-052100- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS- 217 PM MDT SUN JUL 5 2009 ...LINE OF STRONG STORMS ALONG THE EASTERN SLOPES OF THE SANGRE DE CRISTO MOUNTAINS... AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF RATON TO 11 MILES NORTHEAST OF OCATE TO EL PORVENIR. MOVEMENT WAS EAST AT 5 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BUENA VISTA... CIMARRON...GALLINAS...GOLONDRINAS...LA CUEVA AND LUCEROS. THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR NORTHEAST NEW MEXICO. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 219 PM MDT SUN JUL 5 2009 NMZ016-017-052100- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 219 PM MDT SUN JUL 5 2009 ...STRONG THUNDERSTORM MOVING OVER CENTRAL LINCOLN COUNTY... AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR WHITE OAKS. MOVEMENT WAS EAST AT 5 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CAPITAN AND ENCINOSO. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 250 PM MDT SUN JUL 5 2009 NMZ005-007-052115- FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS- 250 PM MDT SUN JUL 5 2009 ...STRONG THUNDERSTORM MOVING OVER EASTERN COLFAX COUNTY... AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF CAPULIN. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE FOLSOM. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR NORTHEAST NEW MEXICO. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 310 PM MDT SUN JUL 5 2009 NMZ005-052145- NORTHEAST HIGHLANDS- 310 PM MDT SUN JUL 5 2009 ...STRONG THUNDERSTORM MOVING ALONG THE INTERSTATE 25 CORRIDOR... AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES NORTH OF WAGON MOUND. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL MORA COUNTY AND RURAL SOUTH CENTRAL COLFAX COUNTY. THIS INCLUDES PORTIONS OF THE INTERSTATE 25 CORRIDOR. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR NORTHEAST NEW MEXICO. DPORTER
The Pueblo radar (KPUX), 185 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
A gas station attendant reported customers were unable to hold their footing in the high wind gusts.
High winds between 700 and 730 pm MST ripped telephone polls in half and broke tree branches 8 to 12 inches in diameter. Electrical power was out for about 7 hours.
A wind gust to 60 mph was recorded at the SchoolNet site in House.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169649, 169650, 169653, 169654, 169651, 169656, 169655.